Tornadoes · United States · Texas · 2013

EF0 tornado, Soda, Texas, February 10, 2013

This EF0 tornado ran 0.5 miles across Polk County on February 10, 2013, touching down at 9:15 AM CST and reaching 30 yards wide. It killed nobody and injured 1, and did $50,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
February 10, 2013
Touchdown
9:15 AM CST (15:15 UTC)
Lifted
9:20 AM CST (15:20 UTC)
On the ground
5 minutes
Path length
0.5 miles (0.8 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
1
Property damage
$50,000
County
Polk County
Touchdown point
30.707, -94.871
Lift-off point
30.707, -94.862
Record number
1302100915-01

The damage survey

5 damage points were recorded along this path by NWS HGX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 82 mph.

  • Shingles blown off church mostly toward the northeast. A large tree just west of the church was uprooted and lay toward the NNE.
  • Large trees uprooted, downed toward SE. Also a hardood tree snapped.
  • Tree down on car. Other smaller pines snapped in back yard.
  • Travel trailer lofted above pickup truck and power lines, then dropped 50 feet to the east. Debris from destroyed trailer up in trees. Injury occurred as occupant of trailer was exiting the trailer when tornado hit.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Thunderstorms that formed along a cold front produced a tornado that destroyed a trailer and injured a man, and strong straight line winds that downed trees.

Deputy witnessed funnel cloud. Tornado touched down near a travel trailer which was lifted off the ground, thrown and destroyed. Occupant of trailer was injured as he was exiting trailer when tornado hit. Tornado appeared to lift then touch down again about one half mile later with numerous large trees uprooted and snapped along a path to the east of the initial touch down.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the tornado touched down at Feb 10, 6:59 AM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Feb 10, 6:59 AM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
659 AM CST SUN FEB 10 2013

.DISCUSSION...
TOR WATCH 31 HAS BEEN ISSUED FOR NORTHEAST PART OF THE AREA
THROUGH 20Z. NEW ZONES OUT SHORTLY. 43

PREV DISCUSSION... /ISSUED 551 AM CST SUN FEB 10 2013/

DISCUSSION...
SEE THE 12Z AVIATION DISCUSSION BELOW.

40

AVIATION...
MVFR CONDITIONS WILL BE ACCENTUATED BY AT LEAST SCATTERED SHOWERS
AND THUNDERSTORMS THIS MORNING. BEST CHANCES FOR STRONGER STORMS
WILL LIKELY BE NORTH OF KCLL AND KUTS AND END BY 15Z. THE
STRONGER SOUTHERLY WINDS WILL CHANGE TO THE SOUTHWEST AND WEST AS
THE PREFRONTAL TROUGH MOVES THROUGH EACH SITE DURING THE MIDDAY TO
EARLY AFTERNOON PERIOD. HOWEVER...THE TROUGH IS EXPECTED TO SLOW
DOWN AND STALL NEAR THE COAST DURING THE AFTERNOON AND MAY NOT
WORK ITS WAY THROUGH KGLS. THIS FACT WILL LIKELY KEEP AT LEAST
MVFR CONDITIONS OVER KGLS... KLBX...AND POSSIBLY KSGR AND KHOU
TONIGHT.

40

PREV DISCUSSION... /ISSUED 416 AM CST SUN FEB 10 2013/

DISCUSSION...
RADAR IS BEGINNING TO LIGHT UP ACROSS CENTRAL TEXAS. TWO DISCREET
SUPERCELLS AHEAD OF AN ADVANCING LINE OF STORMS ARE THE PRIMARY
CONCERN IN THE SHORT TERM. THE EXTREME NORTHERN COUNTIES COULD
GET CLIPPED BY THESE STORMS IF THEY HOLD TOGETHER. TEXAS A&M
PRODUCED A 06Z SOUNDING FOR CLL. A STRONG CAP PERSISTED AROUND 800
MB...CAPE WAS ONLY ABOUT 800 BUT HELICITY VALUES WERE ABOUT 400.
TOR WATCH 29 REMAINS IN EFFECT THROUGH 15Z FOR THE EXTREME NORTH
AND THIS SEEMS LIKE A GOOD CALL CONSIDERING THE HELICITY. A
CAPPING INVERSION IS STILL KEY TO WHETHER OR NOT CONVECTION
BECOMES MORE WIDESPREAD AND POTENTIALLY SEVERE. THE LATEST SHORT
TERM GUIDANCE SUGGESTS THAT THE CAP WILL HOLD SOUTH OF I-10.
STREAMER SHOWERS OVER THE SOUTH THIS MORNING ARE A BIT MORE
WIDESPREAD THAN PREVIOUSLY FCST SO DESPITE LIMITED CONVECTION WITH
THE ACTUAL FRONT...FEEL HIGHER POPS ARE WARRANTED FOR THIS AREA
THIS MORNING. FURTHER NORTH...CONTINUED WITH LIKELY POPS AS THIS
AREA HAS WEAKER CAPPING AND IS CLOSER TO THE STRONGER JET DYNAMICS
AND UPPER LEVEL DIVERGENCE. TEMPS ARE A BIT TRICKY TODAY AS WELL.
A VERY WARM START TO THE DAY AS TEMPS ARE CURRENTLY NEAR 70
DEGREES. IT WON'T TAKE MUCH HEATING FOR MAX TEMPS TO SOAR INTO THE
LOWER 80S. FEEL SOUTHWEST ZONES WILL GET SOME SUN LATER THIS
AFTERNOON SO RAISED TEMPS TO NEAR 80 AND THIS MAY BE A LITTLE
CONSERVATIVE.

AN UPPER LEVEL DISTURBANCE WILL APPROACH SE TX ON MONDAY. JET
DYNAMICS NOT LOOKING ALL THAT IMPRESSIVE BUT WILL STICK WITH CHANCE
POPS FOR NOW. FCST SOUNDINGS SHOW A SATURATED PROFILE ABOVE 850 MB
BUT VERY DRY FROM THE SURFACE TO 850.

ON TUESDAY...ANOTHER DISTURBANCE WILL MOVE ACROSS SE TX AND THIS
FEATURE WILL INDUCE A SFC LOW TO DEVELOP OVER THE WESTERN GULF.
DYNAMICS LOOK STRONGER ON TUESDAY AS THE UPPER LEVEL TROUGH MOVES
ACROSS NORTH TEXAS. AM CONCERNED THAT THE SURFACE LOW WILL FOCUS
MORE OF THE PRECIP OVER THE GULF AND LOUISIANA SO DESPITE THE
BETTER DYNAMICS FEEL IT IS BEST TO PLAY IT SAFE. CONTINUED WITH
MID RANGE CHANCE POPS AND THIS MAY NEED TO BE RAISED.

AN UPPER LEVEL TROUGH REMAINS ANCHORED OVER THE WESTERN U.S. AND
THIS WILL ALLOW COOLER AIR TO FILTER INTO SE TX WED-SAT. TWO
FRONTS WILL CROSS THE REGION...THE FIRST ON TUESDAY AND A SECOND
FRONT ON FRIDAY NIGHT. MORE FEBRUARY LIKE TEMPERATURES ARE
EXPECTED FOR THE LATTER HALF OF THE WEEK WITH HIGHS ON SATURDAY
STRUGGLING TO REACH 60 DEGREES.

MARINE...
SLIGHTLY ABOVE NORMAL TIDE LEVELS OF 1 TO 2 FEET WILL BEGIN TO
DIMINISH TODAY AS THE ONSHORE WINDS DIMINISH. THE TIDES WILL BE
SLOWER TO SUBSIDE OVER THE UPPER PORTIONS OF GALVESTON BAY AND SHIP
CHANNEL AND MAY REMAIN ELEVATED THROUGH MONDAY. THE ADVISORY
CONDITIONS OFFSHORE SHOULD ALSO SUBSIDE BY LATE THIS MORNING.

THE LATEST MODELS ARE INDICATING THAT THE FRONT WILL PROBABLY STALL
ALONG THE IMMEDIATE COAST TONIGHT AND MAY LIKELY WASH OUT BEFORE
ANOTHER COLD FRONT MOVES OFF THE COAST ON TUESDAY. OVER THE MID WEEK
PERIOD...NORTHEASTERLY WINDS ARE FORECAST BY THE MODELS TO INCREASE
TO AT LEAST CAUTION CRITERIA.

40

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      72  52  64  52  67 /  60  20  30  30  40
HOUSTON (IAH)              75  59  68  55  68 /  60  20  30  30  40
GALVESTON (GLS)            72  62  67  60  68 /  50  30  30  30  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 9 AM CST THIS MORNING
     FOR THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...
     WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20
     NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 9 AM CST THIS MORNING FOR THE
     FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT 20 TO 60 NM.

&&

DISCUSSION...43
Hazardous weather outlook, Feb 10, 5:58 AM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
558 AM CST SUN FEB 10 2013

TXZ163-164-176>179-195>200-210>214-226-227-235>238-111200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
558 AM CST SUN FEB 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS SOUTHEAST TEXAS TODAY AND THIS
FEATURE WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS. A FEW OF
THE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND ISOLATED
TORNADOES...MAINLY NORTH OF A CALDWELL TO LIVINGSTON LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD PREPARE FOR POSSIBLE
ACTIVATION.

In the hours before

Special weather statement, Feb 10, 7:04 AM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
704 AM CST SUN FEB 10 2013

TXZ163-176-101330-
MADISON TX-HOUSTON TX-
704 AM CST SUN FEB 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON AND HOUSTON
COUNTIES UNTIL 730 AM CST...

AT 659 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES
WEST OF CROCKETT TO MADISONVILLE...AND MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CROCKETT...MADISONVILLE...LOVELADY...KENNARD...MIDWAY AND LATEXO.

LAT...LON 3141 9499 3124 9518 3093 9562 3094 9604
      3110 9588 3109 9577 3113 9578 3116 9573
      3120 9575 3124 9573 3140 9556
TIME...MOT...LOC 1259Z 266DEG 36KT 3129 9564 3100 9595

40
Special weather statement, Feb 10, 8:57 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
857 AM CST SUN FEB 10 2013

TXZ164-177>179-101545-
WALKER TX-SAN JANCINTO TX-TRINITY TX-POLK TX-
857 AM CST SUN FEB 10 2013

...SPECIAL WEATHER STATEMENT...

AT 855 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTH OF ONALASKA...OR 12 MILES WEST
OF LIVINGSTON...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...CORRIGAN...ONALASKA...COLDSPRING...POINT BLANK AND
SEVEN OAKS.

BOATERS ON LAKE LIVINGSTON SHOULD PREPARE FOR STRONG GUSTY WINDS AND
FREQUENT LIGHTNING.

LAT...LON 3101 9465 3079 9461 3057 9518 3085 9533
      3111 9476 3110 9474 3111 9471 3109 9466
      3110 9465 3109 9464 3106 9456
TIME...MOT...LOC 1455Z 240DEG 43KT 3070 9515

!KP!

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lake Charles Mun, LA (KLCH), 12:00Z

3.3 hours before the tornado, 173 km from the path. February 10, 2013.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2013-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1353 joules per kilogram, CIN -8, lifted condensation level 467 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2013-02-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 274 square meters per square second, 0 to 6 km bulk shear 52 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1353 J/kg
Mixed-layer CIN
-8 J/kg
Surface CAPE
1290 J/kg
Mixed-layer LCL
467 m above ground
0-6 km bulk shear
52 kt
0-1 km bulk shear
31 kt
0-1 km storm-relative helicity
274 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
2.6
Supercell composite
11.5
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

The surface observations

Cleveland (6R3), 41 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Houston radar (KHGX), 139 km away, was scanning. The volume nearest the touchdown began at 15:12 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2013 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of February 10, 2013

7 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
February 103:39 PM CSTEF1Lawrence, MS1.6140$75,000
February 104:23 PM CSTEF2Marion, MS18.14003$375,000
February 105:00 PM CSTEF1Washington, AL14.3200$60,000
February 105:03 PM CSTEF4Hattiesburg tornado, MS21.61,32071$39 million
February 105:26 PM CSTEF1Clarke, AL0.980$10,000
February 106:46 PM CSTEF1Wayne, MS3.1250$100,000
February 107:14 PM CSTEF1Wayne, MS3.1200$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.